December 11, 2016 | POSTED BY | Articles, Clinical Pearls
Tags: , , ,

The near point of convergence (NPC) is a simple test performed in clinic that can reveal abnormalities about the binocular vision system. A reduced NPC in isolation is synonymous with a diagnosis of Gross Convergence Insufficiency. Convergence ability can be affected in traumatic brain injuries or be inherent to a weakened binocular vision system. In any case, a reduced NPC can affect the comfort of a patient’s vision at near and interfere with their daily activities.

However, often times a near point of convergence can be contaminated by a weakened accommodative system, such as in cases of pseudo CIs. Therefore to tease out the focusing from the vergence system, it is important to perform the test without accommodative stimulus.

How to perform an NPC without an accommodative stimulus:

  • Obtain a penlight or a transilluminator and red/green glasses. The R/G filters act a suppression check and the pen light creates a non-accommodative stimulus.
  • Start out at a distance where the light appears single (typically 40cm) and make sure to ask the color of the stimulus to ensure binocularity. It should appear as a mixture of the red and green light. If the patient reports that the light is only one color (red or green), ask them to blink to break suppression. You can also move around the penlight to encourage the suppressing eye to engage in the task.
  • Once binocularity is achieved, move the penlight towards the patient until diplopia or a color change in the penlight is achieved. This distance is the break.
  • Move the penlight away from the patient to assess the recovery of the system.
  • Repeat 3 times for accuracy.

Treating CI vs Pseudo CI:

The value of differentiating Convergence Insufficiency from a Pseudo-CI is catering the treatment. Ways to treat Convergence Insufficiency include prism readers and vision therapy. In contrast, a Pseudo-CI patient would benefit from an add to help the focusing system. If this add is given to a CI patient, it could exacerbate the symptoms.